Alert archive / New York / Wind Advisories in 2022
Wind Advisory 8, NWS Buffalo, NY
NWS Buffalo, NY issued this wind advisory at Oct 12, 2022, 2:12 PM EDT for Jefferson County, Lewis County, Oswego County, New York. It took effect at Oct 13, 2022, 6:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2022, 2:12 PM EDT (18:12 UTC)
- In effect from
- Oct 13, 2022, 6:00 AM EDT
- Expired
- Oct 13, 2022, 3:14 PM EDT
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
947 WWUS71 KBUF 121812 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 212 PM EDT Wed Oct 12 2022 NYZ006>008-130300- /O.NEW.KBUF.WI.Y.0008.221013T1000Z-221013T2100Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 212 PM EDT Wed Oct 12 2022 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 5 PM EDT THURSDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...The Eastern Lake Ontario Region. The strongest winds will be along the Black River Valley and the northerly slopes of the Tug Hill. * WHEN...From 6 AM to 5 PM EDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ JLA
4 follow-up statements
322 WWUS71 KBUF 130211 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1011 PM EDT Wed Oct 12 2022 NYZ006>008-131015- /O.CON.KBUF.WI.Y.0008.221013T1000Z-221013T2100Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 1011 PM EDT Wed Oct 12 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 5 PM EDT THURSDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...The Eastern Lake Ontario Region. The strongest winds will be along the Black River Valley and the northern slopes of the Tug Hill. * WHEN...From 6 AM to 5 PM EDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hitchcock
591 WWUS71 KBUF 130801 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 401 AM EDT Thu Oct 13 2022 NYZ006>008-131615- /O.CON.KBUF.WI.Y.0008.221013T1000Z-221013T2100Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 401 AM EDT Thu Oct 13 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...The Eastern Lake Ontario Region. * WHEN...Until 5 PM EDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Apffel
055 WWUS71 KBUF 131510 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1110 AM EDT Thu Oct 13 2022 NYZ006>008-132100- /O.CON.KBUF.WI.Y.0008.000000T0000Z-221013T2100Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 1110 AM EDT Thu Oct 13 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph. * WHERE...The Eastern Lake Ontario Region. * WHEN...Until 5 PM EDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ JLA
474 WWUS71 KBUF 131914 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 314 PM EDT Thu Oct 13 2022 NYZ006>008-132015- /O.CAN.KBUF.WI.Y.0008.000000T0000Z-221013T2100Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 314 PM EDT Thu Oct 13 2022 ...WIND ADVISORY IS CANCELLED... Winds have diminished as a front moved through the area. $$ JLA
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Oct 12, 1:56 PM EDT, 16 minutes earlier.
Area forecast discussion, Oct 12, 1:56 PM EDT, 16 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 156 PM EDT Wed Oct 12 2022 .SYNOPSIS... Another balmy day is in store for our region today...as a strengthening southerly flow will keep September warmth in place. Unfortunately there will be a price to pay for this...and this will come in the form of a wind driven soaking rain later tonight and Thursday when a strong but slow moving cold front will trudge through the region. While most areas will pick up a half to one inch of rain in the long duration event...amounts easily could exceed two inches in the vicinity of the Tug Hill. && .NEAR TERM /THROUGH THURSDAY/... It will become breezy...and in many areas downright balmy today...as a strengthening southerly breeze ahead of an approaching cold front will continue to pump September like warmth into our region. This will include afternoon temperatures of 70 or better for the lake plains/ lower elevations...along with the Genesee valley and select Srn Tier valleys. High cloud cover will lower and thicken during the course of the day. It will also become quite breezy...with many areas experiencing southerly winds that could gust to 30 mph during the afternoon. This will mainly be the case across the higher terrain and in the downslope areas. Conditions will most certainly deteriorate during the course of tonight...as a slow moving cold front will make its way from Lower Michigan to the Niagara River by daybreak. In advance of the front...a 40 to 50kt low level jet will feed a plume of deep moisture across our region. PWAT values will climb to an average of 1.25"...and this will be acted upon by a combination of lift supplied by the nose of a 100 jet H25 jet...strengthening frontogentic lift and moderately strong convergence in the low levels. The result will be a 30-50 mile wide ribbon of moderately heavy rain along and ahead of the front...most of which tonight will fall over the western counties. Rainfall amounts tonight are expected to range from a tenth or so over the Finger Lakes region to a quarter to half inch over the IAG Frontier to nearly an inch over Chautauqua county. While meager elevated instability will be present (CAPE 100-200 j/kg)...the strength of the synoptic forcing could lend itself to sparking a few isolated thunderstorms which would add a half inch or so of rain to any given spot. While showers will be possible over the far western counties anytime after about 10 PM...the steady swath of rain should hold off until after midnight. The steady rain will then make its way into the Finger Lakes region during the wee hours of Thursday morning. Along with the rain...it will remain quite breezy tonight. Winds will gust to 40 mph at times many areas. Higher gusts 40-50 mph possible on north facing slopes of the Tug Hill and western Adirondacks where a stronger low level inversion will be present. On Thursday...the strong cold front will slowly make its way across our forecast area. Several guidance packages are suggesting that a wave will make its way up along the front over Pennsylvania...and this will both help to further slow the front while also helping to enhance the associated rainfall. The latter will largely come as a result of much stronger frontogentic forcing...this being mainly over the Finger Lakes region and particularly east of Lake Ontario where the rain will be heavy at times. Will use heavy rain in the grids to cover this line of thinking. While the heaviest...steadiest rain will be over the Genesee valley and western Finger Lakes at the start of the day...the swath of rain will spend the bulk of the day over the heart of the Finger Lakes and Eastern Lake Ontario region. Meanwhile the steady rain will taper off to scattered showers west of the Genesee valley. Rainfall amounts on Thursday will range from a quarter to a half inch over the far western counties...to as much as 2 inches plus on the Tug Hill plateau. While this will likely lead to noticeable rises on area tributaries across the western counties...more pronounced rises and the risk for localized flooding will be found on creeks and streams east of Lake Ontario. In fact...WPC has maintained its slight risk for excessive rain for areas east of Lake Ontario into the Adirondacks while only a marginal risk for excessive rain will be found over the Finger Lakes. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... Ongoing showers across the North Country at the start of this period night will taper off to some leftover scattered showers during the course of Thursday evening as the slow moving cold front pushes further east into New England...though not before dropping another quarter to half inch or so of rainfall. Meanwhile further to the west...developing weak surface-based ridging and dry slotting aloft will result in mainly dry conditions returning to most of western New York. The one exception to this will be across portions of the Niagara Frontier...where the combination of cooling temps aloft (850 mb temps falling to around zero Celsius) and a somewhat sheared 230- degree flow should allow for the development of some lake effect rain showers from Buffalo northward across Niagara and western Orleans counties...which have been covered with some likely PoPs in the latest forecast. On Friday...lake effect rain showers will still be ongoing across the above portions of the Niagara Frontier at the start of the day...however these will become increasingly disrupted by increasing diurnal influences as the day progresses...before ending altogether during the afternoon as warm advection develops aloft and inversion heights crash. Meanwhile off Lake Ontario...any lake response later Thursday night/early Friday will be much more muted and shorter- lived due to the SSW flow in that area and consequently more limited fetch. Otherwise Friday should just be a partly sunny/dry...somewhat breezy...and cooler day...with 850 mb temps of -1C to +1C supporting highs mostly in the mid to upper 50s. This period will then close with fair dry weather areawide Friday night thanks to high pressure and drier air draped from central/ eastern New York to New England. Overnight lows will range from the mid-upper 30s across our normally cooler interior sections to the lower 40s across the lake plains. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... An upper level trough over the Great Lakes to start this period will deepen further Tuesday as a deep 1.5 PV intrusion to 600 hPa passes across the eastern Great Lakes. This -2SD trough Tuesday morning will usher in some of the coldest air so far this autumn season while also giving the prospects for snow. Sunday, while shortwave energy is deepening the upper level trough across the Western Great Lakes, the presence of the upper level trough over our region along with some daytime sunshine/instability will be enough to produce a few rain showers. Monday a deepening surface low over southern Canada will swing a cold front across our region. Rain showers upon this front will be enhanced to the east and northeast of the Lakes as a much cooler airmass filters into our region. As this airmass cools further Monday Night (850 hPa temperatures dropping towards -5C to -7C) these rain showers will likely transition to snow showers, especially across the higher terrain. For reference the average date for the first snowflake for our two climate stations is October 24th (Buffalo) and October 23rd (Rochester). Tuesday will be unpleasant as showers (rain or snow) will continue across our region under a deep upper level trough. A shortwave rounding the bottom of this upper level trough will bring broad synoptic lift, along with over the lake instability to produce showers. Temperatures will not climb much with highs only around 40F to the mid 40s. A few spots on the Allegany Plateau may not even rise out of the mid 30s. A brisk westerly wind will only add to the unpleasantness. Lows Tuesday night will drop back into the upper 20s to lower 30s. A deck of stratus clouds, along with scattered precipitation should hold these already much below normal values from lowering further. Wednesday the axis of the upper level trough will begin to push eastward. There will continue to still be scattered showers Wednesday with the presence of the upper level trough aloft, but with the core of the cold air now eastward temperatures will not be as cold, with highs in the mid to upper 40s. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... VFR conditions with thickening mid clouds will be found throughout the region through this evening...as western and north central New York will find itself between high pressure well off the coast and an approaching cold front from the Upper Great Lakes. Conditions will deteriorate later tonight...as cigs over the western counties will lower to IFR to MVFR levels. The lowering cigs will be accompanied by the onset of steady rain...which could drop vsbys to MVFR levels in fog at times. While VFR weather will be in place today...a strengthening southerly flow will result in sfc gusts of 25 to 30 knots at most of the TAF sites. Similar winds can be expected tonight...although low level cooling by the widespread steady rain could help to decouple TAF sites from the environmental winds aloft. In this scenario though... significant wind shear from 40-50kt winds aloft could become established. Will continue to monitor this potential. Outlook... Thursday...Rain and associated MVFR/IFR...diminishing from west to east Thursday afternoon and evening. Friday...MVFR to VFR with a chance of showers...especially northeast of the lakes. Saturday...Mainly VFR. Sunday...Mainly VFR. A chance of showers. Monday...MVFR to VFR. Showers likely. && .MARINE... Moderate southerlies will be found throughout the Lower Great Lakes into the afternoon, keeping the highest waves well offshore and in Canadian waters. As a cold front approaches tonight...moderate to fresh southerlies can be anticipated. While this will produce very choppy conditions well offshore...the only area that may be prone to needing a small craft advisory will be in the vcnty of the Thousand Islands. Will continue to watch this area in later shifts for a possible headline. The aforementioned cold front will then slowly cross Lake Ontario and western New York on Thursday. While this will initially be marked by a 3 hour period of lighter winds that will veer to the southwest...winds will then freshen several hours after fropa. As a result...SCA's will likely be needed for Lake Erie later in the day into Friday. Meanwhile conditions should largely remain below SCA criteria on Lake Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...Wind Advisory from 6 AM to 5 PM EDT Thursday for NYZ006>008. MARINE...None. && SYNOPSIS...RSH NEAR TERM...RSH SHORT TERM...JJR LONG TERM...Thomas AVIATION...JLA/RSH MARINE...RSH
Hazardous weather outlook, Oct 12, 5:08 AM EDT, 9 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 508 AM EDT Wed Oct 12 2022 NYZ006>008-130915- Oswego-Jefferson-Lewis- 508 AM EDT Wed Oct 12 2022 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Expect a widespread soaking rain Thursday and Thursday evening as a slow moving cold front makes its way across New York State...with the rain likely becoming heavy at times. Basin average rainfall amounts are forecast to range from one and a half to two inches...with higher amounts possible across the Tug Hill Plateau. The heavy rain will lead to higher flows on smaller creeks and streams...and could lead to minor flooding in low lying and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010>014-019>021-085-130915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 508 AM EDT Wed Oct 12 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Expect a widespread soaking rain to develop tonight as a slow moving cold front makes its way to western New York...with the rain likely becoming heavy at times across portions of the Niagara Frontier and western Southern Tier. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A widespread soaking rain will continue on Thursday as a slow moving cold front makes its way across New York State, with the rain again expected to be heavy at times. Total rainfall amounts between tonight and Thursday are forecast to range from two thirds of an inch to an inch from the Niagara Frontier over to Rochester...to over an inch across the Southern Tier and eastern portions of the Finger Lakes Region. While such amounts will be unlikely to cause any flooding issues...the rainfall should still be significant enough to cause higher flows on smaller creeks and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 508 AM EDT Wed Oct 12 2022 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JJR
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 6:47 PM EDT | Small Craft Advisory | BUF | 3 days |
Nearby
Wind Advisories in New York, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.